Nebraska, 2013

Hail in Nebraska, May 24, 2013

May 24, 2013 · NWS LBF · 16 events in 5 counties and zones

A warm front moving east across western Nebraska was the focus for scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A warm front moving east across western Nebraska was the focus for scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 24, 1:38 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, May 24, 1:38 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT FRI MAY 24 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 337 PM CDT FRI MAY 24 2013

MAIN CONCERN WITH FORECAST THIS AFTERNOON AND EVENING WILL BE WINDS
OVER NORTH CENTRAL NEBRASKA AND SEVERE WEATHER OVER SOUTHWEST
NEBRASKA. PRESSURE GRADIENT REMAINS TIGHT OVER NORTH CENTRAL
NEBRASKA. STILL HITTING ADVISORY CRITERIA AT SEVERAL PLACES AND JUST
UNDER AT SEVERAL OTHERS SO WILL CONTINUE NPW THROUGH 00Z. TONIGHT
WARM FRONTAL BOUNDARY INTO SOUTHWEST NEBRASKA EARLY THIS AFTERNOON
WITH SKIES CLEARING OVER WESTERN NEBRASKA. STILL DEEP MOISTURE
VALENTINE TO NORTH PLATTE WITH CLOUDS STUBBORN TO BURN OFF. DEW
POINTS IN THE MID TO UPPER 50S. EXPECT CONVECTION TO FIRE IN THE
WARM SECTOR ALONG THE DRY LINE. AS THE ATMOSPHERE CONTINUES TO
DESTABILIZE AND ABUNDANT MOISTURE IN PLACE. COOLER TEMPERATURES
TONIGHT IN THE 50S. HIGHS ON SATURDAY HAVE PUSHED THE ENVELOPE WITH
HIGHER GUIDANCE IN THE UPPER 70S NORTH CENTRAL TO AROUND 90
SOUTHWEST. SIMILAR PARAMETERS SATURDAY AFTERNOON WITH LOW OVER
NORTHWEST KANSAS. WOULD AGAIN EXPECT LOW CLOUDS IN THE AM WITH A
QUICKER BURN OFF AND DESTABILIZATION THROUGH THE AFTERNOON WITH
THUNDERSTORMS ALONG THE DRY LINE THEN PROCEEDING NORTHEAST OVER
NIGHT.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 337 PM CDT FRI MAY 24 2013

THE MAIN FORECAST CHALLENGE WILL BE THE POSSIBILITY FOR SEVERE
WEATHER...SATURDAY NIGHT AND SUNDAY NIGHT. THE SOUTHWEST FLOW
ALOFT WILL KEEP SURFACE LOW PRESSURE IN EASTERN COLORADO.
WHILE WEAK DISTURBANCES WILL BE EMBEDDED IN THE SOUTHWEST FLOW
OVER THE PLAINS...THE MAIN LIFTING MECHANISM FOR THUNDERSTORM
ACTIVITY IN THE HIGH PLAINS LOOKS TO BE A WEAK FRONTAL BOUNDARY
AND INSTABILITY BUILT UP BY DIURNAL HEATING.

THUNDERSTORMS...SOME SEVERE...MAY BE ONGOING AT THE BEGINNING OF THE
PERIOD ACROSS SOUTHWEST AND WESTERN NEBRASKA SATURDAY EVENING.
THE PRESENCE OF A 45KT LLJ WILL HELP MAINTAIN THIS ACTIVITY
OVERNIGHT AS IT VEERS OFF TO THE EAST. STEEP MID LEVEL LAPSE
RATES...DIFFLUENT THICKNESS FIELDS AND AMPLE MOISTURE WILL HELP
MAINTAIN THUNDERSTORMS...POSSIBLY INTO AN MCS.

ATTENTION THEN TURNS TO SUNDAY...WHEN STRONG DIFFERENTIAL HEATING
IN WESTERN NEBRASKA WITH DEWPOINTS IN THE LOW/MID 50S CREATE
FAIRLY STRONG INSTABILITY...POSSIBLY IN EXCESS OF 3000 J/KG.
A WARM FRONT IS GENERALLY FORECAST TO RUN NEAR I80...THEN WEST
INTO THE CENTRAL PANHANDLE BY LATE AFTERNOON. PRIMARY THREATS AT
THIS TIME LOOK TO BE LARGE HAIL AND DAMAGING WINDS. AGAIN...LLJ
WILL STRENGTHEN AFTER DARK AND HELP MAINTAIN THE THUNDERSTORM
ACTIVITY AS IT MOVES EAST.

STORM CHANCES WILL CONTINUE MEMORIAL DAY AS WELL. LITTLE CHANGE IN
OVERALL SYNOPTIC PATTERN. A WARM FRONT AGAIN EXPECTED TO BECOME
POSITIONED ACROSS SOUTHERN NEBRASKA WITH HIGHS TO RANGE FROM UPPER
70S NORTH TO MID 80S SOUTH.

THROUGH THE EXTENDED PERIOD TUESDAY THROUGH FRIDAY...THE HIGH
PLAINS REMAINS IN A SOUTHWEST FLOW PATTERN THROUGH
WEDNESDAY...THEN AS A LONG WAVE TROUGH EJECTS INTO THE NORTHERN
PLAINS THURSDAY AND FRIDAY UPPER FLOW WILL TURN MORE ZONAL. RAIN
CHANCES WILL EXIST THROUGH THE ENTIRE EXTENDED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1242 PM CDT FRI MAY 24 2013

LOW STRATUS CONTINUES TO SLOWLY LIFT OVER WESTERN AND NORTH CENTRAL
NEBRASKA. CHANCES FOR THUNDERSTORM DEVELOPMENT OVER SOUTHWEST
NEBRASKA LATE THIS AFTERNOON THEN SPREADING NORTH INTO THE WESTERN
SANDHILLS. DO NOT HAVE HIGH CONFIDENCE WITH TSRA AT KLBF SITE SO
HAVE INCLUDED IN TEMPO. CEILINGS LIFT INTO VFR THIS AFTERNOON AND
THEN FALL THROUGH MVFR INTO IFR LATE TONIGHT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ005>010-026>029-
038.

&&

SHORT TERM...POWER
LONG TERM...ROBERG
AVIATION...POWER
Hazardous weather outlook, May 24, 3:19 AM MST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
519 AM CDT FRI MAY 24 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-251030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
519 AM CDT FRI MAY 24 2013 /419 AM MDT FRI MAY 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
SOUTHEAST PANHANDLE AND SOUTHWEST NEBRASKA FRIDAY EVENING. LARGE
HAIL IS THE PRIMARY THREAT AND DAMAGING WIND IS POSSIBLE. BECAUSE
THE STORMS WILL BE FAIRLY SLOW-MOVING...HEAVY RAIN IS ALSO A
THREAT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A FRONT AS IT
LIFTS NORTHEASTWARD INTO THE HIGH PLAINS. AT THIS TIME...WE
BELIEVE THAT STORMS WILL DEVELOP ON HIGHER TERRAIN IN NORTHEAST
COLORADO AND MOVE NORTHEASTWARD ACROSS SOUTHWEST AND THEN CENTRAL
NEBRASKA. THE GREATEST THREAT OF SEVERE WEATHER IS IN SOUTHWEST
NEBRASKA INCLUDING WESTERN LINCOLN COUNTY AND MOST OF KEITH...
PERKINS...CHASE...DEUEL AND SOUTHERN GARDEN COUNTIES. OTHER
AREAS...SUCH AS CUSTER COUNTY COULD RECEIVE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY THROUGH MONDAY.
RISKS WITH THE STORMS INCLUDE LARGE HAIL...DAMAGING WIND AND
HEAVY RAIN.

WATCH FUTURE FORECASTS FOR REFINEMENT IN LOCATION AND TIMING OF
STORMS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER MAY BE NEEDED THIS EVENING AND AGAIN SATURDAY AND SUNDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

The radar

The North Platte radar (KLNX), 157 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Deuel

When
May 24, 4:35 PM MST
Where
Deuel County, 1.48 mi NNE of Big Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
41.090, -102.070

Hail, Keith

When
May 24, 5:00 PM MST
Where
Keith County, 0.52 mi E of Brule
Measured
0.88 in hail
Reported by
Public
Coordinates
41.100, -101.890

Hail, Perkins

When
May 24, 5:04 PM MST
Where
Perkins County, 0.87 mi SW of Venango
Measured
1.25 in hail
Reported by
Public
Coordinates
40.760, -102.040

Hail, Keith

When
May 24, 5:21 PM MST
Where
Keith County, 4.15 mi S of Lake Mc Conaghy
Measured
1 in hail
Reported by
Public
Coordinates
41.190, -101.800

Hail, Keith

When
May 24, 5:58 PM MST
Where
Keith County, 2.5 mi WNW of Keystone
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.240, -101.620

Hail, Keith

When
May 24, 6:04 PM MST
Where
Keith County, 5.88 mi ENE of Lake Mc Conaghy
Measured
1.75 in hail
Reported by
Public
Coordinates
41.270, -101.690

Hail, Perkins

When
May 24, 6:21 PM MST
Where
Perkins County, 8.31 mi S of Grant
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.730, -101.730

Hail, Keith

When
May 24, 6:36 PM MST
Where
Keith County, 6.91 mi NW of Lemoyne
Measured
2 in hail
Reported by
Public
Coordinates
41.360, -101.900

Hail, Lincoln

When
May 24, 7:36 PM CST
Where
Lincoln County, 6.24 mi N of Wallace
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.920, -101.160

Hail, Perkins

When
May 24, 6:45 PM MST
Where
Perkins County, 8.04 mi SSE of Grant
Measured
1.5 in hail
Reported by
Public
Coordinates
40.740, -101.670

Hail, Perkins

When
May 24, 7:02 PM MST
Where
Perkins County, 8.31 mi S of Madrid
Measured
1 in hail
Reported by
State Official
Coordinates
40.730, -101.540

Hail, Perkins

When
May 24, 7:36 PM MST
Where
Perkins County, 10.09 mi SW of Grainton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.700, -101.390

Hail, Perkins

When
May 24, 7:47 PM MST
Where
Perkins County, 2.81 mi S of Grainton
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.780, -101.290

Hail, Lincoln

When
May 24, 9:20 PM CST
Where
Lincoln County, 5.55 mi S of Wallace
Measured
2.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
40.750, -101.160

Hail shattered double and triple pane windows, damaged siding, and left divots in the ground.

Hail, Lincoln

When
May 24, 9:45 PM CST
Where
Lincoln County, 8.31 mi S of Wallace
Measured
2 in hail
Property damage
$3,000
Reported by
Public
Coordinates
40.710, -101.160

Car windows broken from hail.

Hail, Frontier

When
May 24, 11:15 PM CST
Where
Frontier County, 3.18 mi NNE of Curtis
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.670, -100.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447133, 447134, 447135, 447136, 447137, 447138, 447139, 447140, 447141, 447142, 447143, 447144, 447145, 447146, 447147, 450045.